“Imagine if you didn’t know that fever could be a vaccine side effect?” gynaecologist Dr Jen Gunter recently wrote on her site, The Vajenda. “You might be concerned that something untoward was happening to your body, when all you were experiencing was a typical post-vaccine fever. That is exactly the same with menstrual irregularities.”
View this post on Instagram
Over the past few months, women around the world have been sharing details online about their experiences of menstrual irregularities after being vaccinated. “There are an increasing number of reports surfacing online of changes in the menstrual cycle shortly after Covid vaccination, either bleeding that appeared earlier than expected (a few days after the vaccine), was heavier than expected, and/or more painful than expected,” Dr Gunter wrote, saying “this lack of information is maddening”.
Dr Kate Clancy, a medical anthropologist at the University of Illinois, shared her own experience of having an unexpectedly heavy period after being given the Moderna vaccine on Twitter. She noted that her period had arrived earlier than expected, too. “I’m on day three of my period and am still swapping out extra long overnight pads a few times a day. Typical for me at this time is maybe one or two regular pads (though extra absorbent, Always Infinity ones) for the whole day.” After receiving several similar accounts from others online, she along with her former colleague Dr Katharine Lee, have launched a survey to collate more information on people’s menstrual experiences. Several trans men and post-menopausal women—who don’t normally menstruate—got in touch to say they’d experience bleeding after having been vaccinated, too.
A colleague told me she has heard from others that their periods were heavy post-vax. I’m curious whether other menstruators have noticed changes too? I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again.
— Dr. Kate Clancy 🏳️🌈 (@KateClancy) February 24, 2021
Below, British Vogue spoke to two female experts—Dr Victoria Male, lecturer in reproductive immunology at Imperial College London, and Dr Pavan Minhas, a women’s health doctor—about potential changes to periods after being vaccinated, fertility, and when you should seek medical advice.
Period changes could be a short-term side effect
“A lot of people have reported changes in their periods following vaccination, but we don’t yet know if this is a common side-effect—this is something that is being actively investigated,” explains Dr Male. “I would encourage anyone who notices a change in their menstrual cycle in the month following their vaccine to report it to the Yellow Card system. This is a government system that allows people to report side-effects of vaccination, so we can have an idea of how common they are.”
Previous research has found that other vaccines – such as HPV and the flu jab—have been linked to short-term changes in people’s menstrual cycles. “For these vaccines, the effect is limited to one or two cycles, and there is no long-term impact on fertility,” says Dr Male. “This gives us some assurance that even if disrupted menstrual cycles are a side-effect of the Covid vaccine, we do not expect that they will be associated with any long-term problems.”
At the start of this year, changing government advice and misinformation left some women of child-bearing age with Covid vaccination concerns. “There is no evidence that the Covid vaccine will reduce a woman’s chance of getting pregnant and some evidence that it will not,” Dr Male explained at the time. “Although pregnant women were not included in the first round of trials, and participants were asked to avoid becoming pregnant, 23 women in the Pfizer vaccine trial and 13 women in the Moderna trial became pregnant by accident. These women have reported no problems with their pregnancies. This tells us that the vaccine doesn’t stop women getting pregnant, and doesn’t cause any problems with the pregnancy.” Now, Dr Male notes, there is extensive evidence that women who have been Covid-19 vaccinated are at no higher risk of pregnancy loss.
Seeking medical advice
“If a woman experiences symptoms that are unusual, for example bleeding between periods, after sex or after the menopause, or are worried about their period, they should contact their GP for further assessment rather than attributing them to the vaccine,” advises Dr Minhas. “This will help to rule out less common but serious causes of this type of bleeding, including gynaecological cancers of the vagina, cervix or womb.”